Follow
Share

My husband is 80. Recently he has been getting severe leg cramps especially at night. It keeps him up and is wearing him out. Is he lacking a mineral or vitamin? Also, his voice has become very weak. He doesn't understand why. He has had some heart issues and has 3 stents. Any insight would be helpful.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Maybe he is potassium deficient. That will cause leg cramping. Try bananas.
Helpful Answer (15)
Report

Could be that he has poor circulation in his legs or potassium or magnesium deficit. If he is on a water pill, he may be dehydrated or have a low blood pressure.
Try hydration and maybe a small bottle of tonic water. Quinine (in tonic water) has been used to treat leg cramps years ago. Please discuss this with his doctor as well. 
Helpful Answer (13)
Report

Magnesium supplements helped my Dad. I would check with his MD to see if there are any other issues.
Helpful Answer (12)
Report

Is this restless legs syndrome? My hubby takes Gabapentin at bedtime. I take a teaspoon of cider vinegar (ugh) and within minutes my cramps are gone.
Helpful Answer (6)
Report

My mom takes vinegar too. I think it's the calcium and potassium in them.  I've always wondered if it really worked for others. 
Helpful Answer (4)
Report

I get painful leg cramps when I wake up. It helps me to keep an extra blanket over my lower legs. It keeps the muscles warmer and helps with the circulation.

My father had very painful leg cramps, even during the day. In his case it was peripheral vascular disease and would have to be handled by a doctor. If you husband has three stents already, it may be that he has some blockage in his leg. Minerals and heat may help some if there is blockage, but surgery is often the best option. If you think it is blockage, let his doctor know about the problem. I hope you can find something that helps.
Helpful Answer (4)
Report

Quote: "It is very hard to be low on potassium..."

That's not true. Ask anyone who has ever played sports or lived in a hot climate.
Low potassium can be caused by a variety of things besides sweating and exertion, though, including blood pressure medications, kidney disease, diuretics or meds that have excessive urination as a side effect, diarrhea, etc. Elderly people can easily be in one or more of those categories. Add that to the fact that many elderly people don't eat very much, or sometimes have poor diets, and it can definitely add up to low potassium.
Helpful Answer (4)
Report

I have tried to relate what helps me here once before .. the advice I received from my Doctor years ago, is Niacinamide tablets -which is just vitamin B-3...broken down one step, which makes it work very fast to slightly enlarge bloodvessels in order to relieve that awful muscle pain when it hits in the middle of the night... it is NOT a Rx medication ... I Start at 250 mg for mild cramping..... for severe cramps I take 500mg... My friends take it without any side effects... and you only need one tablet . The rest of the night my sleep is good... but the following night I take 250mg @ bedtime preventatively, which allows me a good night's sleep without cramping... I never need a 3rd tablet for weeks, because I also make sure I eat at least ONE portion of Magnesium-rich cooked greens just about DAILY, usually chopped, and mixed into soups... the more dark green the better. Cramps only attack me, if I slack off on the greens... or travel and my diet changes. My bottle of 100 is about 5-6 years old... the Tablets loose some potency now but still work, and are a save item to take just like any other vitamin - for this painful condition... I wish you well !!
Helpful Answer (4)
Report

Leg cramps are very painful, poor chap

Have you asked his doctor?
Helpful Answer (3)
Report

I get leg cramps at bedtime sometimes. I take B vitamin, magnesium, and potassium. (In addition to bananas, kiwi fruit has high potassium, as do potatoes and avocados.) I also used to take over the counter leg cramp pills that have quinine in them (I hate the taste of tonic water!) But you have to be careful with taking quinine, some say that it can cause vision problems. Obviously, check with his doctor before starting supplements.
Helpful Answer (3)
Report

See All Answers
This question has been closed for answers. Ask a New Question.